New Mexico, 2004

Flash Flooding in New Mexico, August 5, 2004

August 5, 2004 · NWS ABQ · 2 events in 2 counties and zones

Heavy road and arroyo flooding was reported from Espanola southeast to near Chimayo and Nambe. Some streets in Espanola had 3 feet of standing water.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Heavy road and arroyo flooding was reported from Espanola southeast to near Chimayo and Nambe. Some streets in Espanola had 3 feet of standing water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 5, 1:35 PM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 5, 1:35 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
235 PM MDT THU AUG 5 2004

.DISCUSSION...LOOKS LIKE IT WILL BE ANOTHER ACTIVE AFTERNOON AND
EVENING AS SHOWERS AND THUNDERSTORMS ARE RAPIDLY DEVELOPING ACROSS
THE WESTERN HALF OF THE STATE. GIVEN THE AMOUNT OF TORRENTIAL RAINS
THAT FELL YESTERDAY ACROSS A LARGE PORTIONS OF THE STATE AND DUE THE
POTENTIAL FOR VERY HEAVY RAIN AGAIN TODAY WILL CONTINUE THE FLASH
FLOOD WATCH EAST OF THE CENTRAL MOUNTAINS UNTIL MIDNIGHT.

UPR LVL HIGH WILL CONTINUE ITS WOBBLE OVER THE AREA. SHORT TERM PROGS
CALL FOR IT TO WOBBLE BACK TO THE WEST WHICH WILL TEND TO OPEN UP THE
EASTERN PLAINS FOR ROUNDS OF SHOWER AND THUNDERSTORM ACTIVITY AND
BEGIN TO SHUTDOWN THE WESTERN HALF OF THE STATE. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS FORECAST EACH AFTERNOON AND
EVENING. BY LATE IN THE EXTENDED...THE UPR HIGH IS PROGD TO WOBBLE
BACK EAST REACTIVATING THE WEST AND SHUTTING DOWN THE EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 059/089 061/088 059 16422
GALLUP.................... 054/084 054/086 055 16533
GRANTS.................... 054/084 055/085 055 16522
GLENWOOD.................. 065/092 064/093 064 16533
CHAMA..................... 049/077 048/077 048 16633
LOS ALAMOS................ 054/082 055/082 054 16633
RED RIVER................. 044/070 044/070 043 16633
TAOS...................... 052/081 049/081 049 16633
SANTA FE.................. 055/082 056/082 056 16622
SANTA FE AIRPORT.......... 057/085 058/086 057 16622
ESPANOLA.................. 057/087 058/089 058 16622
ALBUQUERQUE HEIGHTS....... 065/089 067/091 068 16522
ALBUQUERQUE VALLEY........ 065/090 067/092 068 16522
ALBUQUERQUE FOOTHILLS..... 063/087 064/089 065 16522
ALBUQUERQUE WEST MESA..... 064/089 066/089 066 16522
SOCORRO................... 064/093 065/093 064 16522
SANDIA PARK/CEDAR CREST... 058/083 058/084 058 16633
MORIARTY/ESTANCIA......... 058/086 059/087 059 16633
CARRIZOZO................. 063/089 064/091 063 16522
RUIDOSO................... 060/080 062/084 062 16633
RATON..................... 055/082 053/085 054 16633
LAS VEGAS................. 053/081 053/083 054 16633
ROY....................... 057/085 058/085 058 16633
CLAYTON................... 061/083 061/086 062 16623
SANTA ROSA................ 062/088 062/091 061 16623
TUCUMCARI................. 065/087 065/092 066 16623
FORT SUMNER............... 064/090 065/093 064 16623
CLOVIS.................... 064/087 065/089 065 16623
PORTALES.................. 063/088 065/090 064 16623
ROSWELL................... 068/093 068/094 069 16623
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR FLASH FLOODING UNTIL MIDNIGHT FOR NMC005-007-009-011-
019-021-027-033-037-041-047-049-055-057-059.

&&

16
Hazardous weather outlook, Aug 5, 5:00 AM MST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU AUG 5 2004

NMZ001>021-026-061200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT.
HOWEVER...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT THIS
AFTERNOON AND EVENING ALONG THE CENTRAL MOUNTAIN CHAIN EAST TO THE
TEXAS STATE LINE. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING HEAVY TO TORRENTIAL DOWNPOURS OVER AREAS WHERE HEAVY RAINS
HAVE ALREADY FALLEN IN THE PREVIOUS 24 TO 36 HOURS. LOCALIZED AMOUNTS
OF UP TO TWO INCHES OR MORE OF ADDITIONAL RAINFALL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Albuquerque radar (KABX), 152 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Rio Arriba

When
August 5, 5:55 PM MST to 7:00 PM MST
Where
Rio Arriba County, Espanola
Reported by
LAW ENFORCEMENT
Coordinates
36.510, -106.693 (the zone’s center; the record gives no point)

Flash Flood, Santa Fe

When
August 5, 6:30 PM MST to 7:10 PM MST
Where
Santa Fe County, 4 mi N of Nambe
Reported by
LAW ENFORCEMENT
Coordinates
35.507, -105.976 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418709, 5418710.